Pernicious Anaemia Society

New symptoms after self injecting?!

I began self injecting in October after loading injections did not improve the tingling and numbness. These were the only neurological symptoms I had and improved with the self injections. After a month the tingling returned and with some suggestions from this forum I believed it was due to too much supplementation with other vitamins/ minerals. I stopped them and the tingling again went away. 3 weeks ago the tingling returned along with a strange sensation in my left ear canal. I decided to go back to the GP (choosing a different gp this time!) to get some advice. She wants to check my b12 levels so had to admit to self injecting. She was ok with it and suggested I stop self injecting until I felt like I could not wait any longer and then get the blood test. She also suggested I have a free hearing test done. The test showed I have a mild hearing loss in both ears not consistent with my age(42). I have the strange sensation in both ears now. I am wondering if this is linked to my b12 issues. Is it likely that a new symptom appeared after I began injecting? Or could it be that I lost feeling in my ears and now it is returning I can feel it?

I worry that stopping the injecting even short term might impact on my hearing but am torn as would like to work with my GP to try and understand what is going on. Any input would be gratefully received x

9 Replies
oldestnewest

Hi Padders12  Heightened sensitivity to hearing and tinnitus are symptoms of a Vitamin B12 deficiency. I sometimes notice a return of my tinnitus in the run up to my next scheduled injection.

It is not uncommon for some symptoms to appear to get worse before they get better as the B12 starts repairing the damage done to your nervous system and your brain starts getting multiple messages from part of the body it had "forgotten about" or lost contact with.

I sometimes liken it to a badly tuned radio on which you have turned the volume up high trying to catch the programme you want when all of a sudden the signal comes in loud and clear and the blast nearly deafens you.

A lot will depend on the severity and longevity of your B12 deficiency as to how long before there is no further improvement or recovery.

Some symptoms will "disappear" quite quickly whereas others may take months or even years. There is no set timescale as we are all different.

I am not a medically trained person but I've had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you well

.

2 likes
Reply

Thanks for you reply clivealive. The strange sensation in my ear began when I was self injecting twice a week. I did not have any symptoms with my ears before then. I assumed that I would not get any new symptoms once I started treatment. I could understand it if old symptoms returned prior to my next injection. I wonder if there is something else going on.

1 like
Reply

I have injections every three months and am a week away from it now . I always get the occasional stabbing pain in alternate ears and a rippling like when you’ve been swimming and got water in your ears . Plus if someone coughs near me or clears their throat it really grates !

Reply

Thanks for your reply. Do the injections improve your symptoms?

Reply

Yes but feel dreadful for a week after then am good to go . Always get some days where I feel a bit rough but am lucky they are few and far between.

Reply

I have injections every 12 weeks and have had tinnitus long before being diagnosed with B12 deficiency (had tinnitus for around 40 odd years to some degree). About 8 weeks ago I got pins and needles in my left leg all the way down to my toes. I panicked a bit about it being from the B12 deficiency but after seeing my GP and having an MRI it has been confirmed that it is my L5 vertebrae that is pinching my nerve (I also have other vertebrae that have problems) so not every episode of pins and needles is B12 related and not every symptom will be as a result of B12 deficiency so it is worth asking your GP to do some other tests to rule out anything else.

1 like
Reply

Thanks for your reply. I am due to see my gp again in a couple of weeks so will definitely discuss with her. It’s all so confusing trying to figure out what’s going on!

Reply

I started S.I. in April this year after two viruses left me with tingling and numbness in fingers and toes. I'd had strange noises and odd feelings in left ear for quite a while - clicking, whooshing, whistling - worse after washing hair with varying sharp pains and deafness. Eventually had ears syringed - slightly better but then developed ear infection which cleared with colloidal silver.

Ten months after S.I every other day, deafness and other problems have largely disappeared. I believe it was part of the damage and repair of the affected nerve endings connected with B12 deficiency and am glad I continued. Clive is right - it often takes years to develop a deficiency that affects nerve endings and you have to give these connections plenty of B12 and time to recover.

Reply

Thanks for the reply. I guess it is still early days. I don’t think I am a very patient patient!

Reply

You may also like...